Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 177, NWS La Crosse, WI

July 21, 2017Clayton County, Iowa; Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 21, 2017, 5:08 PM CDT for Clayton County, Iowa; Grant County, Wisconsin. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 5:08 PM CDT (22:08 UTC)
Expired
Jul 21, 2017, 5:43 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Clayton County, IA, Grant County, WI

The radar

The Quad Cities radar (KDVN), 119 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:16 PM CDTHAIL 1.253 Ne Cassville, WI
Jul 21, 5:16 PM CDTHAIL 1.253 Nne Cassville, WI
Jul 21, 5:17 PM CDTHAIL 0.752 E Cassville, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:52 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS53 KARX 212208
SVRARX
IAC043-WIC043-212315-
/O.NEW.KARX.SV.W.0177.170721T2208Z-170721T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
508 PM CDT FRI JUL 21 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clayton County in northeastern Iowa...
  Southern Grant County in southwestern Wisconsin...

* Until 615 PM CDT

* At 508 PM CDT, a severe thunderstorm was located over Cassville, or
  7 miles east of Guttenberg, moving east at 30 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Lancaster around 535 PM CDT. 
  Dickeyville around 550 PM CDT. 
  Platteville around 605 PM CDT. 
  Cuba City around 610 PM CDT. 

Other locations impacted by this severe thunderstorm include
Georgetown, Beetown, Potosi, Ellenboro and Glen Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4258 9068 4264 9071 4268 9090 4266 9090
      4267 9098 4270 9108 4284 9107 4284 9043
      4272 9042 4254 9043
TIME...MOT...LOC 2208Z 274DEG 24KT 4275 9097 

HAIL...1.25IN
WIND...<50MPH
 
$$

RRS
3 follow-up statements
862 
WWUS53 KARX 212215
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
515 PM CDT FRI JUL 21 2017

IAC043-WIC043-212315-
/O.CON.KARX.SV.W.0177.000000T0000Z-170721T2315Z/
Clayton IA-Grant WI-
515 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN CLAYTON AND SOUTHERN GRANT COUNTIES...

At 515 PM CDT, a severe thunderstorm was located near Cassville, or 9
miles east of Guttenberg, moving east at 25 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

This severe storm will be near...
  Lancaster around 540 PM CDT. 
  Dickeyville around 555 PM CDT. 
  Platteville around 610 PM CDT. 
  Cuba City around 615 PM CDT. 

Other locations impacted by this severe thunderstorm include
Georgetown, Beetown, Potosi, Ellenboro and Tennyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4258 9068 4264 9071 4268 9090 4266 9090
      4267 9098 4269 9105 4284 9103 4284 9043
      4272 9042 4254 9043
TIME...MOT...LOC 2215Z 275DEG 22KT 4274 9093 

HAIL...1.75IN
WIND...<50MPH
 
$$

RRS
713 
WWUS53 KARX 212228
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
528 PM CDT FRI JUL 21 2017

IAC043-212238-
/O.CAN.KARX.SV.W.0177.000000T0000Z-170721T2315Z/
Clayton IA-
528 PM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAYTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Iowa...and southwestern Wisconsin.

LAT...LON 4258 9068 4264 9071 4268 9092 4268 9094
      4269 9097 4275 9098 4284 9088 4284 9043
      4254 9043
TIME...MOT...LOC 2228Z 275DEG 23KT 4273 9081 

$$

WIC043-212315-
/O.CON.KARX.SV.W.0177.000000T0000Z-170721T2315Z/
Grant WI-
528 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...

At 528 PM CDT, a severe thunderstorm was located near Balltown, or 9
miles southwest of Lancaster, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Lancaster around 540 PM CDT. 
  Dickeyville around 555 PM CDT. 
  Platteville around 610 PM CDT. 
  Cuba City around 615 PM CDT. 

Other locations impacted by this severe thunderstorm include
Georgetown, Beetown, Potosi, Ellenboro and Tennyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4258 9068 4264 9071 4268 9092 4268 9094
      4269 9097 4275 9098 4284 9088 4284 9043
      4254 9043
TIME...MOT...LOC 2228Z 275DEG 23KT 4273 9081 

HAIL...1.00IN
WIND...<50MPH
 
$$

RRS
511 
WWUS53 KARX 212243
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
543 PM CDT FRI JUL 21 2017

WIC043-212252-
/O.CAN.KARX.SV.W.0177.000000T0000Z-170721T2315Z/
Grant WI-
543 PM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Iowa...and southwestern Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.

LAT...LON 4258 9068 4264 9071 4268 9092 4268 9094
      4269 9097 4275 9098 4284 9088 4284 9043
      4254 9043
TIME...MOT...LOC 2240Z 274DEG 24KT 4272 9068 

$$

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 21, 2:30 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Fri Jul 21 2017

.SHORT TERM...(Tonight through Saturday Night)
Issued at 230 PM CDT Fri Jul 21 2017

Current trends show a large shield of showers and embedded
thunderstorms basically along and south of I-94. Some spotty heavier
rains occurred this morning across southeast MN/northeast IA with
amounts in the 3-4 inch range. With that, and expected re-
development this afternoon, expanded the Flash Flood Watch to
include Mitchel, Floyd, Chickasaw, and Fayette counties in northeast
IA.

Existing complex of showers and storms pushed cooler outflow
southward to near I-80 in Iowa. So, previous thinking of return flow
on the backside of this complex reaching up through I-94 has
diminished. Attention more focused now on areas across northeast IA
into far southwest WI this afternoon into this evening where
impressive nose of moisture transport will exist. Moisture transport
is firing additional storms over this outflow boundary as
precipitable water values push near 2.5 inches. In addition, plenty
of CAPE/shear for severe potential. Main threats through this
evening will be torrential/possible flooding rainfall and damaging
winds. All things considered, will lop off northern portions of
Flash Flood Watch and keep it going across northeast IA into far
southwest WI.

Shower/thunderstorm chances will be seen Saturday mainly along and
north of I-94 as a weak mid-level/surface trough ripples southeast
across the area. Farly decent CAPE available along with decent
shear, so cannot rule out a stronger storm or two north of I-94.
Otherwise, warm and still humid with highs topping out in the 80s. A
few showers and isolated storms still possible into Saturday night
northeast of I-94 with mid-level trough and steeper lapse rates.
Look for overnight lows

.LONG TERM...(Sunday through Thursday)
Issued at 230 PM CDT Fri Jul 21 2017

Cooler/drier air filters in on Sunday thanks to Canadian high
pressure sinking southward into the region. Still could see a small
chance of a shower/thunderstorm across north central WI with
lingering steeper lapse rates up that way.

Look for pleasant/dry conditions hang on through Monday as high
pressure drifts overhead. Looks like readings will top off in the
70s with dew points in the upper 50s/lower 60s.

Shower/thunderstorm chances return Tuesday and linger through Friday
as northwest flow aloft bring a couple systems through the region.
Otherwise, seasonably warm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1242 PM CDT Fri Jul 21 2017

Cloudy (mostly VFR) skies with periodic light to moderate rain
showers will be the rule at KLSE/KRST through the afternoon. Could
see some MVFR reductions in visibility, especially at KLSE. A second
round of thunderstorms is then expected to develop late this
afternoon and into the evening. However, these storms should remain
south of the TAF airfields and removed all thunder from the 18Z
TAFs. Given moist airmass and light winds, ceilings may drop below
3000 ft agl overnight and have introduced this idea at KRST
beginning at 22.08Z and at KLSE beginning at 22.10Z. Some guidance
suggests IFR ceilings are possible and this is something to monitor
over the next 12 to 18 hours. Light south winds this afternoon will
gradually to turn to the southeast, and then to the northeast or
becoming variable overnight.

&&

.HYDROLOGY...
Issued at 230 PM CDT Fri Jul 21 2017

Aerial flood warnings continue for counties impacted by
significant rains and flooding east of the Mississippi River, with
flood crests currently working down the Trempealeau and Kickapoo
Rivers as well as down the La Crosse River. With southward shift of
heavier rain threat, conditions should continue to improve for areas
basically north of I-90. Showers and thunderstorms across northeast
Iowa into far southwest WI will continue flash flood threat into
tonight. Those along waterways really need to pay very close
attention to the weather today, and be prepared to act quickly if
heavy rains again develop.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...Flash Flood Watch through Saturday morning for WIZ053>055-061.

MN...None.
IA...Flash Flood Watch through Saturday morning for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...ROGERS
HYDROLOGY...DAS
Hazardous weather outlook, Jul 21, 2:25 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
225 PM CDT Fri Jul 21 2017

IAZ008>011-018-019-029-030-WIZ053>055-061-221200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Vernon-Crawford-Richland-Grant-
225 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and central into southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through tonight.

Thunderstorms have weakened, but another round of thunderstorms
is expected between 4 and 10 pm. This time period is of greatest
concern for additional flash flooding. Additionally some of the
storms could be severe, mainly along and south of U.S. Highway 18.
Damaging winds are the main hazard, though large hail cannot be
ruled out.

Flooding will continue along the Kickapoo river.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Flooding will continue along the Kickapoo river through the
weekend.

Additional thunderstorms are possible area wide Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-221200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
225 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for a portion of north central
Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible, mainly through this evening.
Lightning and brief heavy rainfall will be the main hazards with
the storms.

Flooding will continue along the Trempealeau and Kickapoo rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Flooding will continue along the Trempealeau and Kickapoo rivers
through the weekend.

A few thunderstorms are possible near and north of Interstate 94
Saturday afternoon. These storms are not expected to be severe.

Additional thunderstorms are possible areawide Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

AJ

In the hours before

Special weather statement, Jul 21, 11:55 AM CDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1155 AM CDT FRI JUL 21 2017

WIZ061-211745-
Grant-
1155 AM CDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT COUNTY...

At 1154 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Prairie Du Chien to
7 miles southeast of Bloomington to Holy Cross. Movement was east at
35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Platteville, Lancaster, Fennimore, Cuba City, Hazel Green,
Dickeyville, Cassville, Bloomington, Preston, Georgetown, Beetown,
Arthur, Montfort, Potosi, Livingston, Mount Ida, Ellenboro, Hickory
Grove, Tennyson and Union.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near the Mississippi River, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4254 9064 4258 9068 4264 9071 4268 9092
      4269 9095 4272 9102 4279 9097 4300 9111
      4299 9106 4303 9097 4306 9094 4306 9091
      4308 9084 4313 9043 4251 9043 4251 9064
TIME...MOT...LOC 1654Z 268DEG 32KT 4300 9099 4280 9086 4262 9101

DAS
Local storm report, Jul 21, 1:04 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
104 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       NEW HAMPTON             43.06N 92.31W
07/21/2017  M4.20 INCH       CHICKASAW          IA   PUBLIC

&&

CJA
Local storm report, Jul 21, 1:07 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HEAVY RAIN       OSAGE                   43.28N 92.81W
07/21/2017  M2.10 INCH       MITCHELL           IA   EMERGENCY MNGR

&&

CJA
Local storm report, Jul 21, 1:11 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
111 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     FLASH FLOOD      6 NW WESTGATE           42.83N 92.06W
07/21/2017                   FAYETTE            IA   LAW ENFORCEMENT

            WATER OVER THE ROAD.

&&

DB
Local storm report, Jul 21, 3:01 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HEAVY RAIN       FREDERICKSBURG          42.96N 92.20W
07/21/2017  M4.60 INCH       CHICKASAW          IA   FIRE DEPT/RESCUE

            STORM TOTAL SINCE 6 AM.

&&

AJ
Special weather statement, Jul 21, 5:03 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
503 PM CDT FRI JUL 21 2017

IAZ030-WIZ061-212245-
Clayton-Grant-
503 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAYTON AND
SOUTHERN GRANT COUNTIES...

At 502 PM CDT, a strong thunderstorm was located over Cassville, or
near Guttenberg, moving east at 30 mph. Another thunderstorm was
located near Platteville and was also moving east at 30 mph.

Winds of 30 to 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Lancaster around 530 PM CDT.
  Platteville, Dickeyville and Cuba City around 545 PM CDT.

Other locations impacted by this storm include Georgetown, Beetown,
Arthur, Potosi and Ellenboro.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4259 9069 4264 9071 4268 9090 4265 9090
      4265 9104 4266 9113 4284 9110 4288 9043
      4255 9043
TIME...MOT...LOC 2202Z 277DEG 27KT 4275 9101

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:22 AM CDTFlash Flood WarningARXHoward3 hr
Jul 21, 10:18 AM CDTFlash Flood WarningARXFayette3 hr
Jul 21, 10:45 AM CDTFlash Flood WarningARXChickasaw3 hr
Jul 21, 5:57 PM CDTSevere Thunderstorm WarningARXClayton, Fayette48 min
Jul 21, 6:20 PM CDTSevere Thunderstorm WarningARXFayette25 min
Jul 21, 6:45 PM CDTSpecial Weather StatementARXClayton60 min
Jul 21, 6:54 PM CDTFlash Flood WarningARXClayton15 hr
Jul 20, 8:14 PM CDTAreal Flood WarningARXJackson, La Crosse, Monroe24 hr
Jul 20, 8:31 PM CDTAreal Flood WarningARXTrempealeau24 hr
Jul 20, 9:00 PM CDTAreal Flood WarningARXCrawford, Juneau, Richland, Vernon24 hr
Jul 21, 11:55 AM CDTSpecial Weather StatementARXGrant50 min
Jul 21, 1:20 PM CDTRiver Flood WarningARXBuffalo, Trempealeau68 hr
Jul 21, 5:03 PM CDTSpecial Weather StatementARXGrant42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.